Kansas, 2024

Drought in Kansas, February 1 to 29, 2024

February 1 to 29, 2024 · NWS ICT · 9 events in 9 counties and zones

Drought conditions improved across the Central Kansas with only a few areas remaining in severe drought (D2). Areas of the Southeast Kansas did not have any improvement during the month despite getting a couple of heavy rain events during the month.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Drought conditions improved across the Central Kansas with only a few areas remaining in severe drought (D2). Areas of the Southeast Kansas did not have any improvement during the month despite getting a couple of heavy rain events during the month. There still remains a significant area of Southeast Kansas still in severe drought (D2).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 31, 11:27 PM CST, 33 minutes earlier. Its key messages:

  • Unseasonably mild through the forecast period.
  • Warm low temperature records possible Thursday.
  • Increasing rain chances this weekend.
Area forecast discussion, Jan 31, 11:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1127 PM CST Wed Jan 31 2024

.KEY MESSAGES...
- Unseasonably mild through the forecast period.

- Warm low temperature records possible Thursday.

- Increasing rain chances this weekend.

&&

.DISCUSSION...
Issued at 354 PM CST Wed Jan 31 2024

Changes: Increased precipitation chances for the weekend

A ridge is positioned over the central CONUS while a wave is exiting
off of the southeast coast. There is a shortwave over the Four
Corners region which should track into the Front Range and Southern
Plains tonight. These unseasonably mild temperatures could result in
record warm low temperatures on Thursday with low temperatures at
the normal seasonal high values; please see the climate section
below for more information. Daytime high temperatures are expected
to be in the mid 60s to lower 70s or 20 to near 30 degrees above
seasonal normal. A trough comes onshore on the West Coast on
Thursday then will track east into to the central and southern
Plains for the weekend. There is an increase in moisture
transport with anomalous moisture expected specifically for
Saturday. As mentioned in the previous discussion, instability
does exist posing the potential for some thunderstorm activity
from Friday evening through Saturday night. Strong or severe
storms are not expected with this activity. Given the
temperature profiles, only liquid precipitation is anticipated.
Breezy conditions with this low pressure system will occur on
Saturday with sustained speeds of 15 to 25 mph.

This system drops southeast to the southern Mississippi River Valley
by mid Sunday before moving over the southeast CONUS for the start
of next week. The precipitation should move out later in the day on
Sunday. A ridge is expected to build in behind the exiting system in
the central CONUS for the start of next week. While it will be
cooler from Friday onward, temperatures are still forecast above
normal by 5 to 20 degrees depending on the day. Sunday and Monday
should be the cooler days of the forecast after that system pushes
to the southeast with highs in the upper 40 to mid 50s. It will
be warmer afterwards given the ridge.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1127 PM CST Wed Jan 31 2024

LLWS (directional and speed) at all terminals this TAF period.

VFR conditions are expected across the region with the only
issue will be the approach of a low level jet over the region
during the overnight hours. This has created a LLWS situation
over the region with all terminals likely to have some LLWS for
a period of time for the first six to eight hours of the TAF. By
13Z to 15Z, the surface winds will pick up and the LLWS
conditions will abate. VFR conditions are expected for the
remainder of the TAF period.

&&

.CLIMATE...
Issued at 355 PM CST Wed Jan 31 2024

There is potential for record high (warm) low temperatures on
Thursday for all sites. Please see below for greater detail. On
Sunday, Russell has another chance for a record high (warm) low
temperature given a current record of only 35 degrees and a
forecast of 41 degrees for that 24 hour period.

Thursday (2/1)

Chanute - Forecast:45 Record: 46 in 1941

Russell - Forecast:42 Record: 37 in 2016

Salina - Forecast:46 Record: 40 in 1941

Wichita - Forecast:46 Record: 46 in 1919

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...VJP
AVIATION...ELM
CLIMATE...VJP
Hazardous weather outlook, Jan 31, 4:20 PM CST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
420 PM CST Wed Jan 31 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
420 PM CST Wed Jan 31 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is chance for thunderstorms Friday night and Saturday. The
storms are not expected to be strong or severe. Localized flooding
could occur on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Lincoln

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Drought conditions improved across the county with the only remaining area of severe drought (D2) disappearing in the eastern parts of the county. All areas of the county improved to moderate drought (D1) or abnormally dry (D0).

Drought, Rice

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Drought conditions improved across the county with only the Southeastern areas of the County remaining in severe drought (D2). The rest of the county was either in moderate drought (D1) or abnormally dry (D0).

Drought, Reno

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Drought conditions improved across the county with only the Northeastern areas of the County remaining in severe drought (D2). The rest of the county was either in moderate drought (D1) or abnormally dry (D0).

Drought, McPherson

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Drought conditions improved across the county with only the Southwestern areas of the County remaining in severe drought (D2). The rest of the county was either in moderate drought (D1) or abnormally dry (D0).

Drought, Harvey

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Drought conditions improved across the county with only the far Northwestern areas of the County remaining in severe drought (D2). The rest of the county was either in moderate drought (D1) or abnormally dry (D0).

Drought, Elk

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Drought conditions remain the same across the county with Southeastern areas of the County remaining in severe drought (D2). The rest of the county was either in moderate drought (D1) or abnormally dry (D0).

Drought, Chautauqua

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Drought conditions remain the same across the county with Eastern half of the County remaining in severe drought (D2). The rest of the county was either in moderate drought (D1).

Drought, Montgomery

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Drought conditions remain the same across the county with far Northwestern areas of the County remaining in severe drought (D2). The rest of the county was either in moderate drought (D1).

Drought, Wilson

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Drought conditions remain the same across the county with far Southwestern areas of the County remaining in severe drought (D2). The rest of the county was either in moderate drought (D1) or abnormally dry (D0).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161854, 1161855, 1161856, 1161857, 1161858, 1161859, 1161860, 1161861, 1161862.